Skip to main content

Research Repository

Advanced Search

Stable spontaneously-scalarized black holes in generalized scalar-tensor theories

Antoniou, Georgios; Macedo, Caio F.?B.; McManus, Ryan; Sotiriou, Thomas P.


Georgios Antoniou

Caio F.?B. Macedo

Ryan McManus

Professor of Gravitational Physics


It has been shown that the synergy of a scalar field coupling with both the Ricci scalar and the Gauss-Bonnet invariant significantly affects the properties of scalarized black holes and neutron stars, including their domain of existence and the amount of scalar hair they carry. Here we study the radial stability of scalarized black-hole solutions. We demonstrate that they are stable against radial perturbations for Ricci couplings consistent with both a late-time cosmological attractor and the evasion of binary pulsar constraints. In addition, we investigate the effect of the Ricci coupling on the hyperbolicity of the equation governing linear, radial perturbations and show that it significantly reduces the region over which hyperbolicity is lost.


Antoniou, G., Macedo, C. F., McManus, R., & Sotiriou, T. P. (2022). Stable spontaneously-scalarized black holes in generalized scalar-tensor theories. Physical Review D, 106(2), Article 024029.

Journal Article Type Article
Acceptance Date May 11, 2022
Online Publication Date Jul 18, 2022
Publication Date Jul 15, 2022
Deposit Date Jul 22, 2022
Publicly Available Date Jul 26, 2022
Journal Physical Review D
Print ISSN 2470-0010
Electronic ISSN 2470-0029
Publisher American Physical Society
Peer Reviewed Peer Reviewed
Volume 106
Issue 2
Article Number 024029
Public URL
Publisher URL


You might also like

Downloadable Citations